Heroin Withdrawal: QT Prolongation & Torsade de Pointes

This is the case of a 61 year old male who presented to the emergency department with a chief complaint of nausea and vomiting. The patient was alert and oriented, reporting intermittent chest pressure for the last 12 hours that he rated as a 9/10 pain level. He also reported multiple syncopal episodes within the last 24 hrs.

Previous Medical History:

  • Hypertension
  • Previous MI
  • Coronary artery disease
  • 2 coronary stents
  • No known allergies

Medications:

  • Lisinopril
  • Plavix
  • Pravachol
  • Depakote
  • Methadone

Initial Vital Signs:

  • Heart Rate:  72 beats/min
  • Respiratory Rate: 22 breaths/min
  • Non-invasive Blood Pressure: 142/78 mmHg
  • SpO2: 97% on room air

The following 12 Lead ECG is obtained:

Are there any concerns for a potential arrhythmia?

 

 

 

Yes!!! There is a markedly prolonged QT of approximately 644ms (V3 measurement).

The extent of the QT prolongation and the precordial symmetric T wave inversions suggest perhaps a cardiomyopathy may be present.

The QT Interval (QTI) represents the period from the beginning of ventricular depolarization and the end of ventricular repolarization, and although opinions may vary among clinicians, a normal QT length is often considered to be roughly <440 ms (.44s). Ventricular depolarization and repolarization are affected by the heart rate, meaning:

  • The faster the heart rate, the shorter the QT Interval will be
  • The slower the heart rate, the longer the QT Interval will be

Because of this, a calculation can be performed to adjust the measured QT interval to a “corrected” value meant to represent the patient’s QT at a heart rate of 60 /min. We call that the QTc. By looking at the QTc instead of the raw QT measurement, QT intervals from ECG’s of differing heart rates can be compared in a meaningful way.

The patient was initially treated with meclizine for the nausea and vomiting. Approximately 10 minutes later the following 12 Lead ECG was obtained during an interval of chest pressure:


Pre-TDPMultiple PVCs and a short salvo are seen, creating pauses that follow the ventricular beats.

Why are these alarming findings of an already concerning ECG?

These findings in the setting of a very prolonged QTc suggest that Torsade de Pointes (TdP) is imminent, as the “R on T Phenomenon” can occur at any moment.

 

Anticipating TdP, a magnesium sulfate drip of 2g over 10 min was initiated, defibrillating pads placed, and the electrocardiograph re-attached to capture the possible arrhythmia. Approximately 5 minutes later the patient complained of chest pressure once again and within a few seconds went pulseless. The following 12 lead ECG was obtained:

torsadesTorsades de Pointes. There is a ventricular rate of approximately 200 beats/min with wide QRS complexes alternating axis and amplitude, from negative to positive and back again.

 

 

Although the rhythm may appear irregular at first glance, further investigation shows characteristic twisting of TdP better seen in V1.

Lead V1 - Close-up

Lead V1 – Close-up

 

The patient was immediately defibrillated at 200j and regained consciousness with normal mentation, a Glasgow Coma Scale of 15, and a non-invasive BP of 90/52 mmHg. 5mg metoprolol administered and this last 12 Lead ECG was obtained:

Scan_20151028

Very similar to the initial tracing, with a persistent prolonged QT.

Labs showed:

  • Serum magnesium: 2.2 mg/dL (normal 1.7-2.2 mg/dL)
  • Serum potassium: 4.5 mmol/L (normal 3.5-5.1 mmol/L)
  • Negative troponin-I (cTnI)

Follow up indicated the patient had an automated implantable cardiac defibrillator (AICD) placed and was recovering well without further incident.

 

Learning Points:

  • TdP is a form of polymorphic ventricular tachycardia associated with a prolonged QT.
  • Although we were unable to ascertain a previous history of long QT syndrome or establish a reason for the current prolonged QT, its presence increased the likelihood of a lethal dysrhythmia.
  • Studies have demonstrated the relationship between methadone and QT prolongation, although it is uncertain if that was the trigger in this case. See this link: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1831670/
  • Magnesium sulfate has been use for suppression of TdP, although unsynchronized cardioversion (defibrillation) remains the first-line treatment. See this link for more on magnesium:http://www.ems12lead.com/2014/03/05/magnesium-and-cardiac-action-potential/

8 Comments

  • Babbylegs says:

    Zofran/Ondansterone will lengthen the QT interval, and based upon the description, I think the doctor set the precedence for the arrest with that.

    Hindsight 20/20 though

  • Elías Eythorsson says:

    Is there any explanation for the pathological Q-waves in the inferolateral leads (II, III, aVF, V5 and V6)?

  • Olivier says:

    Hi Ivan,

    Good case.

    I just wondered, given the patient’s record of Depakote use, whether there was an investigation concerning any overdose thereof ?

  • Marc Berenson says:

    Article was entitled Heroin Withdrawal, but nothing in the body commented on this. It is not uncommon for methadone to be used as a drug of abuse. If that occurred here and then precipitated withdrawal, it is possible that the additional methadone caused further (and in this case near lethal) prolongation of the QT segment.

  • Russell says:

    Concurrent loperamide abuse

1 Trackback

Leave a Reply

Your email address will not be published. Required fields are marked *